Kansas, 2023

High Wind in Kansas, March 31, 2023

March 31, 2023 · NWS TOP · 4 events in 4 counties and zones

A strong low pressure system moved across Nebraska into Iowa producing damaging southwest to west winds across parts of Kansas on March 31. Widespread 50 to 60 mph wind gusts occurred with a few reports of 60 to 70 mph winds.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A strong low pressure system moved across Nebraska into Iowa producing damaging southwest to west winds across parts of Kansas on March 31. Widespread 50 to 60 mph wind gusts occurred with a few reports of 60 to 70 mph winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 31, 11:31 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Mar 31, 11:31 AM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1231 PM CDT Fri Mar 31 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 456 AM CDT Fri Mar 31 2023

Key Points:

- Small chance of thunderstorms this morning

- Very windy conditions continue today

- Extreme fire danger expected area-wide today

- Quieter weather for the weekend, next possible system next Tuesday

08Z surface observations show the center of low pressure situated in
south central NE. Its associated dryline is in western KS with the
cold front not far behind in northwestern KS. In eastern KS ahead of
the dryline, dew points have surged to near 60 with good warm and
moist advection in place, while western KS has seen dew points drop
to the 20s. Upper trough is making its way across the eastern
Rockies.

Regarding storm chances this morning, there is a narrow window of
opportunity this morning in east central KS generally along and
southeast of the KS Turnpike. Confidence is fairly low at this
point, as the cap appears to weaken toward sunrise but stronger
forcing doesn't arrive until later in the morning, which puts better
chances for development east of the area. Some recent CAM guidance
has been hinting at an isolated shower or storm near the KS/NE
border in the afternoon, which doesn't seem unreasonable as the core
of the upper low will be in the area at that time. This could
provide just enough large-scale ascent even behind the cold front,
and soundings indicate some mid-level moisture advection in this
area.

The strong winds and associated fire danger will be the main
concerns of the day, however. Deep mixing up to 600mb and strong
subsidence behind the cold front will allow winds to gust to 45-
55mph, strongest in the afternoon hours after the front has crossed
the entire area. In east central counties, recent short-term
guidance such as the HRRR, RAP, and SREF have highlighted 50+ kt
gusts developing during the afternoon. While this is on the higher
end of the guidance, having it come from multiple sources was enough
to decide to upgrade our southeast counties to a High Wind Warning
for the afternoon and early evening. Other locations outside of the
warning could come close as well, but felt this highlighted the area
of best potential, so using this as a starting point. These winds
combined with dry conditions behind the dryline will create extreme
fire danger area-wide this afternoon (see fire wx section for more
details). It's possible the wind advisory could be extended in time
tonight for at least part of the CWA as strong CAA continues. Have
decided to let the day shift evaluate further, especially to
delineate the best area if needed.

Sfc ridging arrives on Saturday, leading to a decrease in winds with
relatively cooler temperatures as highs reach the 50s. Mainly zonal
flow should keep benign weather into early next week, although a
subtle wave passing through the southern Plains could bring a slight
chance of rain late Sunday into early Monday. The next upper trough
amplifies in the western US and could bring another impactful system
Tuesday into Wednesday, but differences in the exact track of the
system lead to uncertainties in location of any associated hazards
at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1231 PM CDT Fri Mar 31 2023

Dryline has moved through KTOP/KFOE, so VFR conditions are expected
through the rest of the period. Can't completely rule out a brief
shower or even thunderstorm through mid-afternoon with the upper
low, but confidence in this is too low to put in the TAFs. Winds
will be the main concern, staying generally from the west around 20
to 25 kts with gusts 30 to 40 kts this afternoon and evening. Winds
gradually weaken after midnight and through tomorrow morning.

&&

.FIRE WEATHER...
Issued at 456 AM CDT Fri Mar 31 2023

Winds are starting to turn to the southwest early this morning,
which will then shift to the west behind a dryline and cold front.
Locations toward central KS should see that shift late this morning,
while eastern locations should see the dryline pass by about 1-2pm
with the cold front an hour or two later. A sharp drop in dew points
is anticipated behind the dryline, but the shift in winds toward the
west looks to be more associated with the cold front. Minimum RH
this afternoon is forecast as low as 15-25%, lowest in the Flint
Hills area. HRRR/RAP guidance shows the possibility of even lower RH
(around 10%) may be possible. This dry air combined with sustained
winds of 25-35mph with gusts of 45-55mph (up to 60mph in the High
Wind Warning area) will result in any fires quickly getting
difficult to control. Wind shifts could add to that problem, so
extra caution should be exercised with regards to avoiding
activities that could start a fire.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for KSZ008>012-020>024-
026-034>040.

Red Flag Warning until 9 PM CDT this evening for KSZ008>012-
020>024-026-034>040-054>056-058-059.

Wind Advisory until 1 PM CDT this afternoon for KSZ054>056-058-
059.

High Wind Warning until 7 PM CDT this evening for KSZ054>056-058-
059.

&&

DISCUSSION...Picha
AVIATION...Reese
FIRE WEATHER...Picha
Hazardous weather outlook, Mar 31, 8:06 AM CST, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
906 AM CDT Fri Mar 31 2023

KSZ054>056-058-059-011415-
Lyon-Osage-Franklin-Coffey-Anderson-
906 AM CDT Fri Mar 31 2023

...WIND ADVISORY IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...
...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING...
...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING...

This Hazardous Weather Outlook is for east central Kansas.

.DAY ONE...Today and tonight.

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

   Wind Advisory.
   Red Flag Warning.
   High Wind Warning.

A few more storms could develop late this morning and early afternoon.
Any storms that do develop could be strong to severe, with large
hail the main hazard.

Strong gusty south winds will persist with gusts to 50 to 60 mph
possible, strongest in the afternoon when they are expected to shift
to the west.

A red flag warning is in effect from noon to 9 pm. Extreme fire
weather conditions will develop with low humidity and strong winds.
Outdoor burning should not occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ008>012-020>024-026-034>040-011415-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-
906 AM CDT Fri Mar 31 2023

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

   Wind Advisory.
   Red Flag Warning.

A few more storms could develop late morning and early afternoon
across far northeast Kansas. Any storms that do develop could be
strong to severe, with large hail the main hazard.

Strong gusty south winds will persist with gusts 45 to 55 mph
possible, strongest in the afternoon when they are expected to shift
to the west.

A red flag warning is in effect from noon to 9 pm. Extreme fire
weather conditions will develop with low humidity and strong winds.
Outdoor burning should not occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Mar 31, 12:59 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
159 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     NON-TSTM WND GST 1 ESE PAULINE           38.96N 95.67W
03/31/2023  M59 MPH          SHAWNEE            KS   ASOS

            KFOE TOPEKA REGIONAL AIRPORT.

&&
Local storm report, Mar 31, 1:01 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
201 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     NON-TSTM WND GST 5 NNW OLPE              38.33N 96.19W
03/31/2023  M64 MPH          LYON               KS   ASOS

            KEMP EMPORIA AIRPORT.

&&
Local storm report, Mar 31, 1:22 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
222 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     NON-TSTM WND DMG 2 NW READING            38.54N 95.99W
03/31/2023                   LYON               KS   EMERGENCY MNGR

            ROOF BLOWN OFF OUTBUILDING.

&&

LAFLIN
Local storm report, Mar 31, 1:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
243 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     NON-TSTM WND GST 4 NNE PRINCETON         38.54N 95.25W
03/31/2023  M58 MPH          FRANKLIN           KS   AWOS

            KOWI OTTAWA AIPORT.

&&
Local storm report, Mar 31, 1:48 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
248 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     NON-TSTM WND GST 4 NNE LAWRENCE          39.01N 95.22W
03/31/2023  M68 MPH          DOUGLAS            KS   ASOS

            KLWC LAWRENCE AIRPORT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Lyon

When
March 31, 2:00 PM CST to 3:00 PM CST
Where
Lyon forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Emergency manager reported outbuilding damage from non-thunderstorm winds of 65 mph near Reading, Kansas.

High Wind, Jefferson

When
March 31, 2:00 PM CST to 3:00 PM CST
Where
Jefferson forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Emergency Manager reported power poles snapped with non-thunderstorm wind gusts between 60 and 70 mph.

High Wind, Franklin

When
March 31, 2:30 PM CST to 3:00 PM CST
Where
Franklin forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Report of a tree that fell on a house from non-thunderstorm wind gusts.

High Wind, Douglas

When
March 31, 3:00 PM CST to 4:00 PM CST
Where
Douglas forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Picture of a large fallen tree via social media from non-thunderstorm wind gusts.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079544, 1088474, 1088475, 1088476.